Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



Expansion complexes for finite subdivision rules. I

Authors: J. W. Cannon, W. J. Floyd and W. R. Parry
Journal: Conform. Geom. Dyn. 10 (2006), 63-99
MSC (2000): Primary 30F45, 52C20; Secondary 20F67, 52C26
Published electronically: March 22, 2006
MathSciNet review: 2218641
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper develops the basic theory of conformal structures on finite subdivision rules. The work depends heavily on the use of expansion complexes, which are defined and discussed in detail. It is proved that a finite subdivision rule with bounded valence and mesh approaching 0 is conformal (in the combinatorial sense) if there is a partial conformal structure on the model subdivision complex with respect to which the subdivision map is conformal. This gives a new approach to the difficult combinatorial problem of determining when a finite subdivision rule is conformal.

References [Enhancements On Off] (What's this?)

  • 1. M. Bestvina and G. Mess, The boundary of negatively curved groups, J. Amer. Math. Soc. 4, (1991), 469-481. MR 1096169 (93j:20076)
  • 2. P. L. Bowers and K. Stephenson, A ``regular'' pentagonal tiling of the plane, Conform. Geom. Dyn. 1 (1997), 58-68 (electronic). MR 1479069 (99d:52016)
  • 3. J. W. Cannon, The combinatorial Riemann mapping theorem, Acta Math. 173 (1994), 155-234. MR 1301392 (95k:30046)
  • 4. J. W. Cannon, W. J. Floyd, and W. R. Parry, Sufficiently rich families of planar rings, Ann. Acad. Sci. Fenn. Math. 24 (1999), 265-304. MR 1724092 (2000k:20057)
  • 5. J. W. Cannon, W. J. Floyd, and W. R. Parry, Finite subdivision rules, Conform. Geom. Dyn. 5 (2001), 153-196 (electronic). MR 1875951 (2002j:52021)
  • 6. J. W. Cannon, W. J. Floyd, R. Kenyon, and W. R. Parry, Constructing rational maps from subdivision rules, Conform. Geom. Dyn. 7 (2003), 76-102 (electronic). MR 1992038 (2004f:37062)
  • 7. J. W. Cannon, W. J. Floyd, and W. R. Parry, Expansion complexes for finite subdivision rules II, preprint, available from
  • 8. J. W. Cannon and E. L. Swenson, Recognizing constant curvature discrete groups in dimension 3, Trans. Amer. Math. Soc. 350 (1998), 809-849. MR 1458317 (98i:57023)
  • 9. C. Caratheodory, Theory of Functions of a Complex Variable, Vol. II, Chelsea, New York, 1960.
  • 10. A. Douady and J. H. Hubbard, A proof of Thurston's topological characterization of rational functions, Acta Math. 171, (1993), 263-297. MR 1251582 (94j:58143)
  • 11. H. Farkas and I. Kra, Riemann Surfaces, Springer-Verlag, New York Heidelberg Berlin, 1980. MR 0583745 (82c:30067)
  • 12. D. Gabai, G. R. Meyerhoff, and N. Thurston, Homotopy hyperbolic 3-manifolds are virtually hyperbolic, J. Amer. Math. Soc. 7, (1994), 193-198. MR 1205445 (94b:57016)
  • 13. G. M. Goluzin, Geometric Theory of Functions of a Complex Variable, American Mathematical Society, Providence, 1969. MR 0247039 (40:308)
  • 14. M. Gromov, Hyperbolic groups, Essays in Group Theory, (S. M. Gersten, ed.), Springer-Verlag, New York Berlin Heidelberg, 1987, 75-264. MR 0919829 (89e:20070)
  • 15. L. Mosher, Geometry of cubulated 3-manifolds, Topology 34, (1995), 789-814. MR 1362788 (97i:57017)
  • 16. Z. Nehari, Conformal Mapping, McGraw-Hill, New York Toronto London, 1952. MR 0045823 (13:640h)
  • 17. G. Perelman, Entropy formula for the Ricci flow and its geometric applications, preprint, available from
  • 18. G. Perelman, Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, preprint, available from
  • 19. G. Perelman, Ricci flow with surgery on 3-manifolds, preprint, available from http: //
  • 20. K. Stephenson, CirclePack, software, available from
  • 21. W. P. Thurston, Lecture notes, CBMS Conference, University of Minnesota at Duluth, 1983.

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 30F45, 52C20, 20F67, 52C26

Retrieve articles in all journals with MSC (2000): 30F45, 52C20, 20F67, 52C26

Additional Information

J. W. Cannon
Affiliation: Department of Mathematics Brigham Young University, Provo, Utah 84602

W. J. Floyd
Affiliation: Department of Mathematics Virginia Tech, Blacksburg, Virginia 24061

W. R. Parry
Affiliation: Department of Mathematics Eastern Michigan University, Ypsilanti, Michigan 48197

Keywords: Conformality, expansion complex, finite subdivision rule
Received by editor(s): November 22, 2004
Published electronically: March 22, 2006
Additional Notes: This research was supported in part by NSF grants DMS-9803868, DMS-9971783, DMS-10104030, and DMS-0203902
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society